MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITHOUT SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITHOUT SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4-230-S
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/31/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The device was returned and no kinks or bends were noted.A functional test was performed by manipulating the handle and the cups would open and close, but cup action was delayed slightly during handle manipulation.When manipulating the handle, the opening and closing of the cups was slow.The device was then placed down an olympus gif-q20 (2.8 mm channel) endoscope.The endoscope was put in a torturous path.When the handle was manipulated, the device would open and close, however cup action was delayed during handle manipulation.While the device was in the curved position, multiple biopsies were taken using pig mucosa to see if the device would biopsy properly.During an evaluation of the cups, misalignment was observed.While visually observing the cups for misalignment, it was noted that one of the cups is pointing inward while in the closed position.The link wires look as if they could be potentially twisted.When the cups are in the opened position, the cups do not appear symmetrical.The device was sent to the supplier for further evaluation.The supplier provided the following evaluation: one device was returned in a zip type bag with proof of decontamination.The returned device was tested for "would not cut" based upon the correspondence from the customer.During functional testing, with the device coiled in three (3), eight (8) inch loops, it was not confirmed that the device would not operate properly when the handle was manipulated.The device opened and closed as intended.The device was also evaluated for "potential cup misalignment": under magnification, the visible material thickness for the device was measured and greater than the thickness specified.Measured in two places under magnification, the distance between fork arms for the device measured.0467" (distal) and.0441" (proximal).The device was also disassembled per the customer's request.The link wires and solder joint were intact.The root cause for the inability of the forceps to cut is likely the misalignment of the cups.The root cause for the cup misalignment is unknown.Additional information was provided by the supplier regarding the cups being turned inward.The device appears to have experienced some mechanical force on one cup causing it to bend distal of the pivot pin.It is unknown when the damage to the cup occurred.The link wires appear to be well positioned.The root cause for the cup being twisted is unknown.There was not any nonconformance reported for the incoming lots of the cups that were manufactured on the device.The device history records were reviewed.The assembly order for this lot was manufactured in june 2017.Relevant defects were noted in the manufacturing and/or final quality control checklist records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the reported defect of cup misalignment was confirmed.The cause of the cup misalignment is unknown.Each device receives a 100% inspection prior to release and shipment.Prior to distribution, all captura biopsy forceps without spike are subjected to a visual inspection to ensure device integrity.The device goes through several different inspections in manufacturing, final quality control, and packaging departments prior to leaving the facility in an effort to ensure cup alignment.Therefore, it is unknown how or at what point the cups became misaligned at the distal end.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a colonoscopy procedure, the physician used a cook captura biopsy forceps without spike.It was impossible to biopsy with the forceps.They did not cut, "snatch/extract." they finished the procedure with another forceps of the same lot.The device was received for evaluation on 11/16/2017.The cups were found to be misaligned.

Brand Name
CAPTURA BIOPSY FORCEPS WITHOUT SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7104431
Report Number1037905-2017-00737
Device Sequence Number1235323
Product Code FCL
UDI-Device Identifier00827002315761
UDI-Public(01)00827002315761(17)200614(10)W3878508
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Pharmacist
Type of Report Initial
Report Date (Section B) 12/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4-230-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/31/2017
Device Age5 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/16/2017
Initial Report FDA Received Date12/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1